Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 29, 2016, 6:53 PM CST for Lamar County, Marion County, Alabama. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 29, 2016, 6:53 PM CST (00:53 UTC)
- Expired
- Nov 29, 2016, 8:00 PM CST
- In force
- 67 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 7:29 PM CST | TORNADO | 1 Wsw Twin, AL | AN EF0 TOR WITH PEAK WINDS OF 75MPH TOUCHED DOWN NE OF GU-WIN. PATH LENGTH OF 10.6 MI. PATH WIDTH OF 150 YDS. THE DURATION OF THE TORNADO EVENT WAS 14 MINUTES. |
| Nov 29, 7:38 PM CST | TSTM WND DMG | 1 N Piney Grove, AL | BARN DAMAGE(UNKNOWN HOW MUCH) AND TREE ACROSS ROAD NEAR STATE HWY 129 AND SAWMILL ROAD. POSSIBLE TORNADO. TIME BASED ON RADAR. |
| Nov 29, 8:04 PM CST | TSTM WND DMG | Brilliant, AL | SEVERAL TREES AND POWERLINES DOWN IN BRILLIANT. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 5:37 PM CST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 410 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 7.4
The text
As transmitted.
959
WUUS54 KBMX 300053
SVRBMX
ALC075-093-300200-
/O.NEW.KBMX.SV.W.0098.161130T0053Z-161130T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CST TUE NOV 29 2016
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
MARION COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 800 PM CST
* AT 653 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF DETROIT...OR 9 MILES NORTHWEST OF SULLIGENT...MOVING NORTHEAST
AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...SULLIGENT...GUIN...HACKLEBURG...
BRILLIANT...DETROIT...BEAVERTON...GU-WIN...CREWS...LAMAR COUNTY
AIRPORT...BRINN...LAKE BUTTAHATCHEE...WESTON...BEAR CREEK...TWIN...
PINEY GROVE...TESSNER AND PIKEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
AND NORTHWESTERN ALABAMA.
LAT...LON 3414 8820 3431 8793 3430 8763 3399 8764
3392 8787 3392 8795 3389 8795 3380 8824
TIME...MOT...LOC 0053Z 238DEG 45KT 3395 8829
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS2 follow-up statements
670
WWUS54 KBMX 300124
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST TUE NOV 29 2016
ALC075-093-300200-
/O.CON.KBMX.SV.W.0098.000000T0000Z-161130T0200Z/
LAMAR AL-MARION AL-
724 PM CST TUE NOV 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR NORTHEASTERN LAMAR AND MARION COUNTIES...
AT 723 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMILTON...
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...GUIN...HACKLEBURG...BRILLIANT...
BEAVERTON...GU-WIN...BRINN...LAKE BUTTAHATCHEE...WESTON...BEAR
CREEK...TWIN...PINEY GROVE...UPPER BEAR CREEK RESERVOIR...MARION
COUNTY PUBLIC LAKE...TESSNER...TUCKER...PIGEYE AND PIKEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS A POTENTIALLY DEADLY STORM. SEEK SHELTER IN AN INTERIOR ROOM
ON THE LOWEST FLOOR OF A WELL-BUILT STRUCTURE. ABANDON VEHICLES IN
SEARCH OF A MORE SUBSTANTIAL PERMANENT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
AND NORTHWESTERN ALABAMA.
LAT...LON 3431 8793 3430 8763 3399 8764 3392 8787
3392 8795 3389 8795 3388 8800 3419 8812
TIME...MOT...LOC 0123Z 238DEG 45KT 3415 8790
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS123
WWUS54 KBMX 300155
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CST TUE NOV 29 2016
ALC075-093-300205-
/O.EXP.KBMX.SV.W.0098.000000T0000Z-161130T0200Z/
LAMAR AL-MARION AL-
755 PM CST TUE NOV 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMAR AND MARION
COUNTIES WILL EXPIRE AT 800 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
AND NORTHWESTERN ALABAMA.
LAT...LON 3431 8793 3430 8763 3399 8764 3392 8787
3392 8795 3389 8795 3388 8800 3419 8812
TIME...MOT...LOC 0155Z 238DEG 45KT 3435 8751
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 5:33 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 29, 5:33 PM CST, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 533 PM CST Tue Nov 29 2016 .UPDATE... For 00Z Aviation. && .DISCUSSION... The second round of severe weather is beginning to take shape over Mississippi. The surface warm front has pushed to near the I-20 corridor and will push north of central Alabama this evening. It appears the majority of the discrete supercells will remain in Mississippi in the near term, although a few could impact our far western counties. The main severe threat will be along a QLCS that will form in northern Mississippi this evening ahead an approaching cold front. The models have trended towards a slower development of the main convective line, and not impacting our northwest counties until late evening. The greatest threat for severe storms will be across our northwest counties, where the low level jet will be strongest and veering wind profiles maximized. The convective line will shift slowly southeast during the overnight hours and close to the I-59 corridor near sunrise Wednesday. The line itself will likely maintain its strength due to strong low level moisture influx. The tornado threat should decrease after the line moves south of I-59 as the low level flow veers, but isolated tornadoes still possible. The convective line should be near the I-85 corridor by Noon Wednesday, and exiting our southeast counties by 2 pm. Earlier model runs had the QLCS developing over nw Alabama with little movement for several hours. With the line farther northwest, reduced rainfall totals for areas north of I-20. Clearing and turning colder Wednesday night with dry conditions Thursday through Friday. The weekend is still looking wet for central Alabama, especially Sunday, as a northern stream short wave trof picks up deeper moisture streaming out of the Southwest States. The air mass will be fairly stable on Sunday, so only showers expected. The models are diverge with the timing and ejection of the upper low over the Southwest States early next week, so low confidence for any strong/severe potential at this time. 58/rose && .AVIATION... 00Z TAF Discussion. Adjustments made for the timing of TSRA. Warm front currently located south of MGM/TOI will move northward this evening providing scattered rain showers for Central AL. Because of this, have left mention of VCSH for TAF sites through the evening. Cold front is still located further west into Arkansas, and the line of storms is holding back into Mississippi this afternoon. Have adjusted the time of arrival until early morning hours tomorrow. Some storms that are just across the state line into MS could impact TCL before the main line gets into Central AL, so have introduced TSRA around 2-3z for TCL. Line of storms moves from west to east across Central AL in the early morning hours on Wednesday, with TSRA along the line followed by SHRA towards the end of the 24 hour TAF period. 25/Owen && .FIRE WEATHER... Much of Central Alabama received beneficial rainfall Monday night and another wave of heavy rainfall is expected tonight through Wednesday morning. Additional rainfall of 1-2 inches is possible. Drier air should move into the area on Thursday and Friday but moisture returns Saturday with another round of showers expected through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 63 35 56 31 / 100 90 10 10 0 Anniston 63 64 38 58 33 / 80 100 10 10 0 Birmingham 62 64 39 58 34 / 100 80 0 10 0 Tuscaloosa 60 62 37 59 33 / 100 70 0 10 0 Calera 62 65 38 58 34 / 100 100 10 10 0 Auburn 66 68 42 60 37 / 30 100 10 10 0 Montgomery 66 68 40 62 35 / 50 100 10 10 0 Troy 65 72 41 62 36 / 30 100 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Nov 29, 5:01 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 501 PM CST TUE NOV 29 2016 ALZ011>015-017>050-010215- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 501 PM CST TUE NOV 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH TONIGHT. A THREAT FOR SUPERCELLS AND TORNADOES IS EXPECTED TO EVOLVE NEAR OR AFTER 6 PM ACROSS THE NORTHWEST. A COUPLE OF SIGNIFICANT TORNADOES CANNOT BE RULED OUT ACROSS LAMAR, MARION, FAYETTE AND WINSTON COUNTIES THROUGH AROUND 3 AM. AFTER 3 AM, THE THREAT SHOULD TRANSITION INTO A LINE OF STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND FEW BRIEF TORNADOES AS FAR EAST AS A LINE FROM SELMA TO ANNISTON THROUGH 6 AM WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A LOW-END THREAT FOR DAMAGING WINDS AND BRIEF TORNADOES WILL CONTINUE THROUGH EARLY WEDNESDAY AFTERNOON FOR THE EAST AND SOUTHEAST COUNTIES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATE THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 6:35 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 55 min |
| Nov 29, 7:16 PM CST | Tornado Warning | BMX | Pickens | 17 min |
| Nov 29, 7:22 PM CST | Tornado Warning | BMX | Fayette, Lamar | 53 min |
| Nov 29, 7:28 PM CST | Tornado Warning | BMX | Marion, Winston | 62 min |
| Nov 29, 7:52 PM CST | Tornado Warning | BMX | Fayette | 38 min |
| Nov 29, 8:09 PM CST | Tornado Warning | BMX | Winston | 21 min |
| Nov 29, 8:19 PM CST | Tornado Warning | BMX | Winston | 26 min |
| Nov 29, 8:24 PM CST | Tornado Warning | BMX | Walker, Winston | 44 min |
| Nov 29, 8:27 PM CST | Tornado Warning | BMX | Lamar, Pickens | 46 min |
| Nov 29, 10:13 PM CST | Tornado Warning | BMX | Winston | 17 min |
| Nov 29, 11:35 PM CST | Tornado Warning | BMX | Fayette, Lamar, Marion | 55 min |
| Nov 30, 12:34 AM CST | Tornado Warning | BMX | Winston | 24 min |
| Nov 30, 1:33 AM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| Nov 30, 2:33 AM CST | Tornado Warning | BMX | Walker, Winston | 27 min |
| Nov 30, 4:25 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Nov 30, 7:35 AM CST | Special Weather Statement | BMX | Hale, Marengo, Tuscaloosa | 55 min |
| Nov 30, 8:26 AM CST | Special Weather Statement | BMX | Bibb, Chilton, Dallas, Jefferson, Marengo, Perry and 2 more | 64 min |
| Nov 30, 9:34 AM CST | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 56 min |
| Nov 30, 9:47 AM CST | Special Weather Statement | BMX | Talladega | 43 min |
| Nov 30, 10:13 AM CST | Special Weather Statement | BMX | Coosa | 47 min |
| Nov 30, 10:33 AM CST | Special Weather Statement | BMX | Clay, Cleburne, Randolph | 57 min |
| Nov 30, 10:42 AM CST | Special Weather Statement | BMX | Lowndes | 48 min |
| Nov 30, 11:17 AM CST | Special Weather Statement | BMX | Elmore | 43 min |
| Nov 30, 11:29 AM CST | Special Weather Statement | BMX | Lowndes, Montgomery | 46 min |
| Nov 30, 12:04 PM CST | Special Weather Statement | BMX | Lee, Macon | 56 min |
| Nov 30, 12:30 PM CST | Special Weather Statement | BMX | Bullock, Russell | 45 min |
| Nov 30, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 31 min |
| Nov 30, 12:43 PM CST | Tornado Warning | BMX | Chambers | 32 min |
| Nov 30, 1:12 PM CST | Special Weather Statement | BMX | Barbour, Russell | 63 min |
| Nov 30, 2:33 PM CST | Special Weather Statement | BMX | Barbour | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.